Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 298, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 27, 2011, 11:14 AM EST for 4 counties in South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2011, 11:14 AM EST (16:14 UTC)
- Expired
- Dec 27, 2011, 12:00 PM EST
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.2 hours before the alert went out and 343 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 27, 9:22 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 27, 9:22 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
922 AM EST TUE DEC 27 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY. SHOWERS WITH
A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING INTO THE EARLY
AFTERNOON. THE FRONT WILL MOVE EAST OF THE AREA BY LATE THIS
AFTERNOON. HIGH PRESSURE WILL BUILD IN FROM THE WEST TONIGHT AND
REMAIN OVER THE AREA THROUGH THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER TROUGH MOVING THROUGH THE TENNESSEE VALLEY IS RAPIDLY
LIFTING NORTHEASTWARD AS IT BECOMES NEGATIVELY TILTED. STRONG
MOISTURE TRANSPORT CURRENTLY MOVING THROUGH THE AREA WITH 60 KNOT
SOUTHERLY LOW LEVEL JET. REGIONAL RADAR SHOWING THE RAIN SHIELD
OVER THE FORECAST AREA WITH THE BACK EDGE OF THE PRECIPITATION
ALIGNED CLOSELY WITH THE SURFACE FRONT OVER CENTRAL GEORGIA. RAIN
SHOULD END FROM WEST TO EAST DURING THE 16Z-19Z TIME FRAME AS
UPPER SYSTEM LIFTS OUT AND DRY AIR ALOFT QUICKLY OVERSPREADS THE
REGION. POPS HAVE BEEN UPDATED TO CLEAR OUT THE RAIN EARLIER THAN
PREVIOUS FORECAST AND IMPROVE SKY COVER.
SEVERE WEATHER THREAT LOOKS A BIT MORE DIMINISHED FOR MOST OF THE
FORECAST AREA BUT THE EASTERN COUNTIES OF THE FORECAST AREA MAY
STILL BE AT RISK IF ENOUGH INSTABILITY CAN DEVELOP FROM SURGING
DEWPOINTS AHEAD OF THE FRONT...COMBINED WITH SOME POSSIBLE
SUNSHINE DURING THE EARLY AFTERNOON HOURS. STRONG WINDS APPEAR TO
BE MORE LIKELY THIS AFTERNOON BEHIND THE FRONT AS THERE SHOULD BE
A BIT MORE SUNSHINE ALLOWING FOR BETTER MIXING OF STRONG WINDS
ALOFT TO THE SURFACE. LAKE WIND ADVISORY REMAINS IN EFFECT BUT
WILL LIKELY NEED TO BE EXTENDED FURTHER INTO THE EVENING HOURS TO
ACCOUNT FOR THE DEEPENING LOW PRESSURE SYSTEM MOVING INTO THE MID
ATLANTIC.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
HIGH PRESSURE BUILDS INTO THE REGION IN THE WAKE OF THE DEPARTING
STORM SYSTEM AND PROVIDES DRY AND TRANQUIL WEATHER TONIGHT
THROUGH THURSDAY NIGHT. MAX TEMPERATURES WILL BE NEAR NORMAL IN
THE MID 50S ON WEDNESDAY AND THURSDAY BUT OVERNIGHT LOWS WILL BE
NEAR TO BELOW NORMAL IN THE 30S WITH WEDNESDAY NIGHT BEING THE
COLDEST NIGHT UNDER STRONG RADIATIONAL COOLING CONDITIONS WITHIN A
DRY AIRMASS. LOWS WEDNESDAY NIGHT MAY FALL INTO THE 20S ACROSS THE
FORECAST AREA. SHORTWAVE ENERGY WILL PASS BY TO THE NORTH ON
THURSDAY BUT SHOULD RESULT IN LITTLE MORE THAN SOME CLOUDINESS
ACROSS THE NORTHERN MIDLANDS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
NO CHANGES TO THE EXTENDED FORECAST. PREVIOUS DISCUSSION: THE
EXTENDED FORECAST AGAIN FEATURES DRY BENIGN WEATHER...DICTATED BY
A GENERALLY WEST TO EAST ZONAL FLOW ACROSS THE SOUTHERN HALF OF
THE COUNTRY INTO THE WEEKEND. A SERIES OF SHORTWAVES WILL MOVE
ACROSS THE UPPER MIDWEST THROUGH THE OHIO VALLEY INTO NEW ENGLAND
DURING THIS TIME...BUT WILL REMAIN FAR ENOUGH NORTH TO NOT PROVIDE
ANY PRECIPITATION TO THE FORECAST AREA.
MEDIUM RANGE MODELS ARE DIVERGING A BIT TOWARDS THE END OF THE
PERIOD ON SUNDAY AND MONDAY. THE GFS IS SHOWING A SHORTWAVE TROUGH
DIGGING DOWN THROUGH THE OHIO VALLEY AND MOVING A SURFACE LOW ACROSS
THE STATE ON SUNDAY FOLLOWED BY COOLER HIGH PRESSURE SETTLING OVER
THE AREA ON MONDAY. THE ECMWF IS MUCH MORE AMPLIFIED WITH THE
SHORTWAVE WHICH SLOWS IT DOWN AND SHOWS UPPER RIDGING OVER THE
REGION ON SUNDAY FOLLOWED BY A STRONG COLD FRONT PUSHING THROUGH ON
MONDAY WITH MUCH COLDER AIR BEHIND IT. GIVEN THE UNCERTAINTIES AND
THAT IT IS LATE IN THE FORECAST WILL OPT TO CONTINUE WITH A DRY
PERSISTENT FORECAST FOR DAY 6/7.
TEMPERATURES THROUGH THE EXTENDED SHOULD REVEAL A WARMING TREND TO
WELL ABOVE NORMAL TEMPERATURES FRIDAY THROUGH SUNDAY WITH LOW
CONFIDENCE IN TEMPERATURES ON MONDAY GIVEN THE POTENTIAL SPREAD OF
THE ENSEMBLE GUIDANCE.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
FRONTAL BOUNDARY CONTINUES TO ADVANCE EAST THIS MORNING. CEILINGS
AND VISIBILITY ARE FALLING AT ALL BUT ORANGEBURG. EXPECT IFR
CEILINGS AND VISIBILITY AT TERMINALS IN COLUMBIA AND AUGUSTA AREAS
AT TIMES THROUGH LATE THIS MORNING. LOW LEVEL JET WILL CONTINUE TO
PRODUCE LOW LEVEL WIND SHEAR UNTIL FRONTAL PASSAGE THIS
AFTERNOON. VFR CONDITIONS WILL RETURN AFTER FRONTAL PASSAGE.
STRONG WINDS WILL THEN MIX DOWN AFTER FRONTAL PASSAGE
THIS AFTERNOON AND DIMINISH THIS EVENING UNDER CLEAR SKIES.
THERE IS A SLIGHT CHANCE OF SOME THUNDER LATER THIS MORNING...
BUT CONFIDENCE IS NOT HIGH ENOUGH TO MENTION IN THE TERMINAL
FORECASTS AT THIS TIME...ONLY INDICATED IN THE CLOUD GROUP THIS
MORNING AT ALL LOCATIONS.
EXTENDED AVIATION OUTLOOK...NO MAJOR RESTRICTIONS EXPECTED WITH
RESPECT TO CEILINGS AND VISIBILITIES ACROSS THE REGION.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR SCZ015-016-
018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR GAZ040-
063>065-077.
&&
NEAR TERM...HCHazardous weather outlook, Dec 27, 3:07 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 307 AM EST TUE DEC 27 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 307 AM EST TUE DEC 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SPC HAS PLACED THE SOUTHEAST MIDLANDS OF SOUTH CAROLINA INTO PARTS OF EAST CENTRAL GEORGIA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER BEING BETWEEN 8 AM THIS MORNING AND 1 PM THIS AFTERNOON. THE MAIN THREAT WILL BE STRONG WINDS TO 60 MPH. ISOLATED TORNADOES MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Dec 27, 10:25 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1025 AM EST TUE DEC 27 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 272315- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN... LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING... WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA... BISHOPVILLE...SAVANNAH RIVER SITE...AIKEN...NORTH AUGUSTA... SUMTER...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG... ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...DENMARK 1019 AM EST TUE DEC 27 2011 ...VERY STRONG WINDS EXPECTED LATE THIS MORNING THROUGH THE AFTERNOON HOURS... A LOW PRESSURE SYSTEM LIFTING NORTHEASTWARD ALONG THE APPALACHIANS WILL RAPIDLY DEEPEN THROUGH THIS AFTERNOON. THE RESULTING PRESSURE GRADIENT COMBINED WITH SOME BREAKS IN THE CLOUDS WILL ALLOW FOR STRONG WINDS TO MIX DOWN TO THE SURFACE. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH AT TIMES CAN BE EXPECTED. RESIDENTS ARE URGED TO SECURE LOOSE ITEMS THAT ARE OUTDOORS AND HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY ON THE ROAD...ESPECIALLY ALONG NORTHWEST TO SOUTHEAST ORIENTED ROADWAYS. HC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 3:15 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more | 27 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.